September  2017, 7(3): 393-417. doi: 10.3934/mcrf.2017014

Finite element approximation of sparse parabolic control problems

1. 

Departamento de Matemática Aplicada y Ciencias de la Computación, E.T.S.I. Industriales y de Telecomunicación, Universidad de Cantabria, 39005 Santander, Spain

2. 

Departamento de Matemáticas, Campus de Gijón, Universidad de Oviedo, 33203, Gijón, Spain

3. 

Fakultät für Mathematik, Universtät Duisburg-Essen, D-45127 Essen, Germany

* Corresponding author: Mariano Mateos

Received  October 2016 Revised  May 2017 Published  July 2017

Fund Project: The first two authors were partially supported by the Spanish Ministerio de Economía y Competitividad under project MTM2014-57531-P.

We study the finite element approximation of an optimal control problem governed by a semilinear partial differential equation and whose objective function includes a term promoting space sparsity of the solutions. We prove existence of solution in the absence of control bound constraints and provide the adequate second order sufficient conditions to obtain error estimates. Full discretization of the problem is carried out, and the sparsity properties of the discrete solutions, as well as error estimates, are obtained.

Citation: Eduardo Casas, Mariano Mateos, Arnd Rösch. Finite element approximation of sparse parabolic control problems. Mathematical Control & Related Fields, 2017, 7 (3) : 393-417. doi: 10.3934/mcrf.2017014
References:
[1]

S. C. Brenner and L. R. Scott, The Mathematical Theory of Finite Element Methods, vol. 15 of Texts in Applied Mathematics, 2nd edition, Springer-Verlag, New York, 2002. doi: 10.1007/978-1-4757-3658-8.  Google Scholar

[2]

E. Casas and E. Zuazua, Spike controls for elliptic and parabolic PDEs, Systems Control Lett., 62 (2013), 311-318.  doi: 10.1016/j.sysconle.2013.01.001.  Google Scholar

[3]

E. CasasC. Clason and K. Kunisch, Approximation of elliptic control problems in measure spaces with sparse solutions, SIAM J. Control Optim., 50 (2012), 1735-1752.  doi: 10.1137/110843216.  Google Scholar

[4]

E. CasasC. Clason and K. Kunisch, Parabolic control problems in measure spaces with sparse solutions, SIAM J. Control Optim., 51 (2013), 28-63.  doi: 10.1137/120872395.  Google Scholar

[5]

E. CasasR. Herzog and G. Wachsmuth, Approximation of sparse controls in semilinear equations by piecewise linear functions, Numer. Math., 122 (2012), 645-669.  doi: 10.1007/s00211-012-0475-7.  Google Scholar

[6]

E. CasasR. Herzog and G. Wachsmuth, Optimality conditions and error analysis of semilinear elliptic control problems with $L^1$ cost functional, SIAM J. Optim., 22 (2012), 795-820.  doi: 10.1137/110834366.  Google Scholar

[7]

E. CasasR. Herzog and G. Wachsmuth, Analysis of spatio-temporally sparse optimal control problems of semilinear parabolic equations, ESAIM:COCV, 23 (2017), 263-295.  doi: 10.1051/cocv/2015048.  Google Scholar

[8]

E. Casas and K. Kunisch, Optimal control of semilinear elliptic equations in measure spaces, SIAM J. Control Optim., 52 (2014), 339-364.  doi: 10.1137/13092188X.  Google Scholar

[9]

E. Casas and K. Kunisch, Parabolic control problems in space-time measure spaces, ESAIM Control Optim. Calc. Var., 22 (2016), 355-370.  doi: 10.1051/cocv/2015008.  Google Scholar

[10]

E. CasasB. Vexler and E. Zuazua, Sparse initial data identification for parabolic PDE and its finite element approximations, Math. Control Relat. Fields, 5 (2015), 377-399.  doi: 10.3934/mcrf.2015.5.377.  Google Scholar

[11]

R. HerzogG. Stadler and G. Wachsmuth, Directional sparsity in optimal control of partial differential equations, SIAM J. Control Optim., 50 (2012), 943-963.  doi: 10.1137/100815037.  Google Scholar

[12]

K. KunischK. Pieper and B. Vexler, Measure valued directional sparsity for parabolic optimal control problems, SIAM J. Control Optim., 52 (2014), 3078-3108.  doi: 10.1137/140959055.  Google Scholar

[13]

O. Ladyzhenskaya, V. Solonnikov and N. Ural'tseva, Linear and Quasilinear Equations of Parabolic Type, American Mathematical Society, 1968.  Google Scholar

[14]

I. Neitzel and B. Vexler, A priori error estimates for space-time finite element discretization of semilinear parabolic optimal control problems, Numer. Math., 120 (2012), 345-386.  doi: 10.1007/s00211-011-0409-9.  Google Scholar

[15]

K. Pieper and B. Vexler, A priori error analysis for discretization of sparse elliptic optimal control problems in measure space, SIAM J. Control Optim., 51 (2013), 2788-2808.  doi: 10.1137/120889137.  Google Scholar

[16]

P. -A. Raviart and J. -M. Thomas, Introduction á L'analyse Numérique des Équations aux Dérivées Partielles, Collection Mathématiques Appliquées pour la Maî trise. [Collection of Applied Mathematics for the Master's Degree], Masson, Paris, 1983.  Google Scholar

[17]

G. Stadler, Elliptic optimal control problems with $L^1$-control cost and applications for the placement of control devices, Comput. Optim. Appl., 44 (2009), 159-181.  doi: 10.1007/s10589-007-9150-9.  Google Scholar

[18]

D. Wachsmuth and G. Wachsmuth, Regularization error estimates and discrepancy principle for optimal control problems with inequality constraints, Control Cybernet, 40 (2011), 1125-1158.   Google Scholar

show all references

References:
[1]

S. C. Brenner and L. R. Scott, The Mathematical Theory of Finite Element Methods, vol. 15 of Texts in Applied Mathematics, 2nd edition, Springer-Verlag, New York, 2002. doi: 10.1007/978-1-4757-3658-8.  Google Scholar

[2]

E. Casas and E. Zuazua, Spike controls for elliptic and parabolic PDEs, Systems Control Lett., 62 (2013), 311-318.  doi: 10.1016/j.sysconle.2013.01.001.  Google Scholar

[3]

E. CasasC. Clason and K. Kunisch, Approximation of elliptic control problems in measure spaces with sparse solutions, SIAM J. Control Optim., 50 (2012), 1735-1752.  doi: 10.1137/110843216.  Google Scholar

[4]

E. CasasC. Clason and K. Kunisch, Parabolic control problems in measure spaces with sparse solutions, SIAM J. Control Optim., 51 (2013), 28-63.  doi: 10.1137/120872395.  Google Scholar

[5]

E. CasasR. Herzog and G. Wachsmuth, Approximation of sparse controls in semilinear equations by piecewise linear functions, Numer. Math., 122 (2012), 645-669.  doi: 10.1007/s00211-012-0475-7.  Google Scholar

[6]

E. CasasR. Herzog and G. Wachsmuth, Optimality conditions and error analysis of semilinear elliptic control problems with $L^1$ cost functional, SIAM J. Optim., 22 (2012), 795-820.  doi: 10.1137/110834366.  Google Scholar

[7]

E. CasasR. Herzog and G. Wachsmuth, Analysis of spatio-temporally sparse optimal control problems of semilinear parabolic equations, ESAIM:COCV, 23 (2017), 263-295.  doi: 10.1051/cocv/2015048.  Google Scholar

[8]

E. Casas and K. Kunisch, Optimal control of semilinear elliptic equations in measure spaces, SIAM J. Control Optim., 52 (2014), 339-364.  doi: 10.1137/13092188X.  Google Scholar

[9]

E. Casas and K. Kunisch, Parabolic control problems in space-time measure spaces, ESAIM Control Optim. Calc. Var., 22 (2016), 355-370.  doi: 10.1051/cocv/2015008.  Google Scholar

[10]

E. CasasB. Vexler and E. Zuazua, Sparse initial data identification for parabolic PDE and its finite element approximations, Math. Control Relat. Fields, 5 (2015), 377-399.  doi: 10.3934/mcrf.2015.5.377.  Google Scholar

[11]

R. HerzogG. Stadler and G. Wachsmuth, Directional sparsity in optimal control of partial differential equations, SIAM J. Control Optim., 50 (2012), 943-963.  doi: 10.1137/100815037.  Google Scholar

[12]

K. KunischK. Pieper and B. Vexler, Measure valued directional sparsity for parabolic optimal control problems, SIAM J. Control Optim., 52 (2014), 3078-3108.  doi: 10.1137/140959055.  Google Scholar

[13]

O. Ladyzhenskaya, V. Solonnikov and N. Ural'tseva, Linear and Quasilinear Equations of Parabolic Type, American Mathematical Society, 1968.  Google Scholar

[14]

I. Neitzel and B. Vexler, A priori error estimates for space-time finite element discretization of semilinear parabolic optimal control problems, Numer. Math., 120 (2012), 345-386.  doi: 10.1007/s00211-011-0409-9.  Google Scholar

[15]

K. Pieper and B. Vexler, A priori error analysis for discretization of sparse elliptic optimal control problems in measure space, SIAM J. Control Optim., 51 (2013), 2788-2808.  doi: 10.1137/120889137.  Google Scholar

[16]

P. -A. Raviart and J. -M. Thomas, Introduction á L'analyse Numérique des Équations aux Dérivées Partielles, Collection Mathématiques Appliquées pour la Maî trise. [Collection of Applied Mathematics for the Master's Degree], Masson, Paris, 1983.  Google Scholar

[17]

G. Stadler, Elliptic optimal control problems with $L^1$-control cost and applications for the placement of control devices, Comput. Optim. Appl., 44 (2009), 159-181.  doi: 10.1007/s10589-007-9150-9.  Google Scholar

[18]

D. Wachsmuth and G. Wachsmuth, Regularization error estimates and discrepancy principle for optimal control problems with inequality constraints, Control Cybernet, 40 (2011), 1125-1158.   Google Scholar

Figure 1.  Desired state (left) and Optimal control (right)
Figure 2.  Experiment 2. Support of the optimal control for different values of $\mu$
Table 1.  Results for $h_i=\tau_i=2^{-i}$
ieiEOCi
64:37E-3
72:22E-30:98
81:12E-30:99
95:60E-40:99
102:81E-41:00
111:40E-41:00
127:03E-51:00
133:51E-51:00
ieiEOCi
64:37E-3
72:22E-30:98
81:12E-30:99
95:60E-40:99
102:81E-41:00
111:40E-41:00
127:03E-51:00
133:51E-51:00
Table 2.  Results for fixed $\tau=2^{-13}$ and decreasing $h_i=2^{-i}$
ieiEOCi
61:71E-3
78:84E-40:95
84:57E-40:95
92:40E-40:93
101:30E-40:88
117:54E-50:79
124:83E-50:64
133:51E-50:46
ieiEOCi
61:71E-3
78:84E-40:95
84:57E-40:95
92:40E-40:93
101:30E-40:88
117:54E-50:79
124:83E-50:64
133:51E-50:46
Table 3.  Results for fixed $h=2^{-13}$ and $\tau_j=2^{-j}$
ieiEOCi
61:71E-3
78:84E-40:95
84:57E-40:95
92:40E-40:93
101:30E-40:88
117:54E-50:79
124:83E-50:64
133:51E-50:46
ieiEOCi
61:71E-3
78:84E-40:95
84:57E-40:95
92:40E-40:93
101:30E-40:88
117:54E-50:79
124:83E-50:64
133:51E-50:46
Table 4.  Experiment 2. Value of the objective functional as the parameter $\mu$ increases
µ0 µ02µ03µ04µ0
Jσ(uσ)0:009350:034650:048790:057380:06273
µ5µ06µ07µ08µ0
Jσ(uσ)0:067050:068030:068960:06906
µ0 µ02µ03µ04µ0
Jσ(uσ)0:009350:034650:048790:057380:06273
µ5µ06µ07µ08µ0
Jσ(uσ)0:067050:068030:068960:06906
[1]

Alberto Bressan, Wen Shen. A posteriori error estimates for self-similar solutions to the Euler equations. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 113-130. doi: 10.3934/dcds.2020168

[2]

Zuliang Lu, Fei Huang, Xiankui Wu, Lin Li, Shang Liu. Convergence and quasi-optimality of $ L^2- $norms based an adaptive finite element method for nonlinear optimal control problems. Electronic Research Archive, 2020, 28 (4) : 1459-1486. doi: 10.3934/era.2020077

[3]

Huiying Fan, Tao Ma. Parabolic equations involving Laguerre operators and weighted mixed-norm estimates. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5487-5508. doi: 10.3934/cpaa.2020249

[4]

Peter Poláčik, Pavol Quittner. Entire and ancient solutions of a supercritical semilinear heat equation. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 413-438. doi: 10.3934/dcds.2020136

[5]

Yue Feng, Yujie Liu, Ruishu Wang, Shangyou Zhang. A conforming discontinuous Galerkin finite element method on rectangular partitions. Electronic Research Archive, , () : -. doi: 10.3934/era.2020120

[6]

Lars Grüne, Matthias A. Müller, Christopher M. Kellett, Steven R. Weller. Strict dissipativity for discrete time discounted optimal control problems. Mathematical Control & Related Fields, 2020  doi: 10.3934/mcrf.2020046

[7]

Gang Bao, Mingming Zhang, Bin Hu, Peijun Li. An adaptive finite element DtN method for the three-dimensional acoustic scattering problem. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020351

[8]

Youming Guo, Tingting Li. Optimal control strategies for an online game addiction model with low and high risk exposure. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020347

[9]

Weisong Dong, Chang Li. Second order estimates for complex Hessian equations on Hermitian manifolds. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020377

[10]

Jun Zhou. Lifespan of solutions to a fourth order parabolic PDE involving the Hessian modeling epitaxial growth. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5581-5590. doi: 10.3934/cpaa.2020252

[11]

Bernard Bonnard, Jérémy Rouot. Geometric optimal techniques to control the muscular force response to functional electrical stimulation using a non-isometric force-fatigue model. Journal of Geometric Mechanics, 2020  doi: 10.3934/jgm.2020032

[12]

Hua Chen, Yawei Wei. Multiple solutions for nonlinear cone degenerate elliptic equations. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020272

[13]

Xuemei Chen, Julia Dobrosotskaya. Inpainting via sparse recovery with directional constraints. Mathematical Foundations of Computing, 2020, 3 (4) : 229-247. doi: 10.3934/mfc.2020025

[14]

Serena Dipierro, Benedetta Pellacci, Enrico Valdinoci, Gianmaria Verzini. Time-fractional equations with reaction terms: Fundamental solutions and asymptotics. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 257-275. doi: 10.3934/dcds.2020137

[15]

Christian Beck, Lukas Gonon, Martin Hutzenthaler, Arnulf Jentzen. On existence and uniqueness properties for solutions of stochastic fixed point equations. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020320

[16]

Yifan Chen, Thomas Y. Hou. Function approximation via the subsampled Poincaré inequality. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 169-199. doi: 10.3934/dcds.2020296

[17]

Mostafa Mbekhta. Representation and approximation of the polar factor of an operator on a Hilbert space. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020463

[18]

Hoang The Tuan. On the asymptotic behavior of solutions to time-fractional elliptic equations driven by a multiplicative white noise. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020318

[19]

Serge Dumont, Olivier Goubet, Youcef Mammeri. Decay of solutions to one dimensional nonlinear Schrödinger equations with white noise dispersion. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020456

[20]

José Madrid, João P. G. Ramos. On optimal autocorrelation inequalities on the real line. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2020271

2019 Impact Factor: 0.857

Metrics

  • PDF downloads (50)
  • HTML views (59)
  • Cited by (7)

Other articles
by authors

[Back to Top]